Utah, 2011Flooding in Utah, May 13 to 18, 2011
May 13 to 18, 2011 · NWS SLC · 2 events in 2 counties and zones
More river flooding occurred across northern Utah in mid-May. The main rivers that were impacted were the Blacksmith Fork River and the South Fork of the Ogden River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More river flooding occurred across northern Utah in mid-May. The main rivers that were impacted were the Blacksmith Fork River and the South Fork of the Ogden River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 13, 1:45 AM MST, 15 minutes earlier.
Area forecast discussion, May 13, 1:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT FRI MAY 13 2011
.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION INTO
THE WEEKEND. A PACIFIC TROUGH WILL IMPACT THE AREA BEGINNING EARLY
NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS RIDGING ACROSS THE GREAT
BASIN AS AN EXPANSIVE UPPER LOW SITS OFF THE BRITISH COLUMBIA COAST.
MEANWHILE...AN UPPER LOW IN THE SOUTHERN STREAM NEAR 120W/30N IS
OPENING UP AS IT LIFTS NORTHEAST TOWARD SOUTHERN CALIFORNIA.
RIDGE AXIS BEGINS TO BUILD EAST TOWARD THE ROCKIES THIS AFTERNOON.
THAT WILL ALLOW ADDITIONAL MOISTURE TO BUILD ACROSS WESTERN UTAH.
HAVE EXPANDED AREA OF ISOLATED THUNDERSTORMS THIS AFTERNOON AND
EVENING TO INCLUDE THE HIGHER TERRAIN OF THE WEST DESERT. 21Z SHORT
RANGE ENSEMBLES INDICATE MUCAPE MAY CLIMB ABOVE 250 J/KG
TODAY...WHILE SIMULATED REFLECTIVITY FROM THE 4KM WRF-NMM RUN FOR
SPC ALSO INDICATES ISOLATED ACTIVITY WEST OF INTERSTATE 15.
OTHERWISE PLENTY OF SUNSHINE AS TEMPERATURES WARM WELL THROUGH THE
70S AND 80S.
KEPT MENTION OF POPS OUT OF THE FORECAST OVERNIGHT INTO TOMORROW
MORNING...BUT THERE WILL AT LEAST BE PLENTY OF DEBRIS CLOUDINESS
HANGING AROUND. IN ADDITION...MOISTURE INCREASES FROM THE SOUTHWEST
IN ASSOCIATION WITH THE SOUTHERN STREAM PACIFIC LOW MOVING TOWARD
THE FOUR CORNERS.
SATURDAY LOOKS MORE AND MORE CONVECTIVE. THE 00Z GEFS MEAN INDICATES
PRECIPITABLE WATER VALUES INCREASE ABOVE A HALF INCH ACROSS NORTHERN
UTAH...MORE THAN 1 STANDARD DEVIATION ABOVE NORMAL FOR THIS TIME OF
THE YEAR. MUCAPE IS FORECAST ABOVE 250 J/KG AND MAY APPROACH 500
J/KG. THE SOUTHERN STREAM LOW WILL CONTINUE TO DISSIPATE NEAR THE
FOUR CORNERS. MODELS INDICATE DRY MID LEVEL AIR PUNCHES INTO UTAH
FROM SOUTHWEST TO NORTHEAST...SUPPORTING THE IDEA OF LOWER COVERAGE
ACROSS THE SOUTHWEST PORTION OF THE STATE LATER DURING THE
AFTERNOON...WITH ACTIVITY PIVOTING NORTHEAST TOWARD WYOMING DURING
THE EVENING. RAISED POPS INTO THE SCATTERED CATEGORY FOR ALL OF
NORTHERN UTAH AND SOUTHWEST WYOMING SATURDAY AFTERNOON AND
EVENING...WITH STORMS DISSIPATING ACROSS THE NORTHERN UTAH TERRAIN
OVERNIGHT.
SOUTHERLY WINDS INCREASE SIGNIFICANTLY SUNDAY WITH 700MB FLOW OF
40KTS. ANTICIPATE WIND HIGHLIGHTS AS THE EVENT DRAWS CLOSER. PLENTY
OF DRY AIR WITHIN STRONG SOUTHERLY FLOW...BUT LEFT MENTION OF
ISOLATED CONVECTION ACROSS FAR NORTHERN TERRAIN ACKNOWLEDGING THE
LEADING EDGE OF COOLING ALOFT. TEMPERATURES THROUGH SUNDAY WILL BE
5-10F ABOVE NORMAL.
THE SURFACE COLD FRONT CROSSES NORTHERN UTAH SUNDAY NIGHT...BUT
UPPER LEVEL DYNAMICS TRAIL SIGNIFICANTLY WITH THE UPPER LOW MOVING
INTO THE PACIFIC NORTHWEST AT THE TIME.
THE BEST CHANCE OF PRECIPITATION IN THE EXTENDED REMAINS DURING THE
MID WEEK AS THE SYSTEM SHEARS OVERHEAD WITH THE NEXT PACIFIC
SYSTEM/JET UNDERCUTTING IT. IT LOOKS COOL AND UNSETTLED THROUGH
WEDNESDAY NIGHT OR THURSDAY...FOLLOWED BY MODERATING CONDITIONS AT
THE END OF THE WEEK WITH RIDGING RE-DEVELOPING ACROSS THE REGION.
&&
.HYDROLOGY...ABOVE NORMAL TEMPERATURES AND SUNSHINE WILL CONTRIBUTE
TO INCREASING MID AND HIGH ELEVATION SNOW MELT. RIVERS ARE FORECAST
TO RESPOND BY RISING THROUGH THE WEEKEND TOWARD AND ABOVE FLOOD
STAGE.
THE BLACKSMITH FORK EXCEEDED FLOOD STAGE JUST AFTER MIDNIGHT. OTHER
GAUGED RIVERS ARE ALL BELOW FLOOD STAGE BUT CONTINUE TO INCREASE
TOWARD BANKFULL THIS MORNING.
EXPANDED THE FLOOD WATCH TO INCLUDE THE NORTHERN WASATCH FRONT BASED
ON FORECAST FLOODING ON THE WEBER RIVER. THE FLOOD WATCH CONTINUES
ACROSS CACHE AND RICH COUNTIES AS ADDITIONAL FLOODING BEYOND THE
BLACKSMITH FORK MAY OCCUR THROUGH THE WEEKEND.
COOLER CONDITIONS ARE EXPECTED NEXT WEEK...THOUGH SHOWERS WILL
CONTRIBUTE PRECIPITATION THROUGH MID WEEK.
&&
.AVIATION...MAINLY CLEAR SKIES EXPECTED ACROSS THE SLC TERMINAL
TODAY. WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 19-21Z
THIS AFTERNOON.
&&
.FIRE WEATHER...STRONG HIGH PRESSURE WILL RESULT IN WARM AND
GENERALLY DRY CONDITIONS ACROSS MUCH OF UTAH THROUGH SATURDAY NIGHT.
A WEAK UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON
SATURDAY...BRINGING A CHANCE OF MAINLY HIGH BASED CONVECTION TO THE
AREA.
A STRONGER STORM SYSTEM WILL APPROACH THE CALIFORNIA COAST ON
SUNDAY. WINDS WILL INCREASE ACROSS MUCH OF THE STATE AHEAD OF THIS
SYSTEM SUNDAY AFTERNOON AND EVENING. AS THE SYSTEM PROGRESSES INTO
THE NORTHERN ROCKIES MONDAY...WINDS WILL BE STRONG ONCE AGAIN ACROSS
PORTIONS OF EASTERN UTAH MONDAY. HUMIDITIES WILL BE QUITE
LOW...BELOW 15 PERCENT...ACROSS MUCH OF SOUTHERN AND EASTERN UTAH
SUNDAY...AND AGAIN ACROSS EASTERN UTAH MONDAY. ANY HEADLINES WILL
DEPEND ON THE FUEL STATUS IN THESE AREAS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH MONDAY EVENING FOR UTZ001-002-006-007-009.
WY...NONE.
&&
PUBLIC...ROGOWSKI
FIRE WEATHER...KRUSE
AVIATION...KRUSE
HYDROLOGY...ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 13, 1:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT FRI MAY 13 2011
UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT FRI MAY 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SUNNY AND WARMER CONDITIONS ARE FORECAST TODAY...WITH ISOLATED
THUNDERSTORMS POSSIBLE ACROSS THE HIGHER TERRAIN OF CENTRAL AND
SOUTHERN UTAH THIS AFTERNOON AND EVENING.
RIVER FLOWS REMAIN COLD AND ELEVATED...WITH FLOODING OCCURRING ON
THE BLACKSMITH FORK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARM CONDITIONS CONTINUE THROUGH THE WEEKEND. SNOWMELT WILL
INCREASE...WITH RUNOFF RESULTING IN RISING WATERS ON AREA RIVERS
ONCE AGAIN. SOME RIVERS WILL POTENTIALLY REACH FLOOD STAGE BY THE
WEEKEND. CONSULT THE FLOOD WATCH FOR FURTHER DETAILS.
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS MUCH OF
THE REGION SATURDAY...POTENTIALLY LINGERING ACROSS THE HIGHER
TERRAIN OF NORTHERN UTAH SUNDAY.
GUSTY SOUTHERLY WINDS ARE ANTICIPATED SUNDAY INTO MONDAY...POTENTIALLY
INCREASING FIRE WEATHER DANGER AND AFFECTING WIND SENSITIVE
OPERATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flood, Cache
- When
- May 13, 2:00 AM MST to May 17, 5:00 AM MST
- Where
- Cache County, 4.91 mi ESE of Nibley to 5.55 mi WSW of River Hgts
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 41.631, -111.750
The Blacksmith Fork River experienced flooding again in mid-May, peaking at 1434 cfs on May 16th, well above the flood flow of 934 cfs. Flooding was reported in Logan, Millville, and Hyrum. The bridge in Millville at 2900 South was washed out on both ends, and other low-lying bridges and roadways were impacted. The worst of the damage was at the Country Manor subdivision, where nine homes were flooded and evacuated.
Flood, Weber
- When
- May 14, 3:00 AM MST to May 18, 5:00 AM MST
- Where
- Weber County, 1.57 mi W of Huntsville to 2.3 mi SSW of Huntsville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.269, -111.800
Flooding occurred along the South Fork of the Ogden River from the Causey Reservoir to the Pineview Reservoir, with the gauge near Huntsville peaking at 1554 cfs on May 16th, well above the flood flow of 1019 cfs. This flooding impacted campgrounds and summer homes in and around Huntsville.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Florida, May 13 to 14, 2011$159,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 13, 2011$38,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Pennsylvania, May 13, 2011$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316739, 316743.